Bulletin (New Series) of the American Mathematical Society

The thermodynamic formalism approach to Selberg's zeta function for ${\text{PSL}}\left( {2,\mathbf{Z}} \right)$

Dieter H. Mayer

Full-text: Open access

Article information

Bull. Amer. Math. Soc. (N.S.), Volume 25, Number 1 (1991), 55-60.

First available in Project Euclid: 5 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58F20 58F25
Secondary: 11F72: Spectral theory; Selberg trace formula 11M26: Nonreal zeros of $\zeta (s)$ and $L(s, \chi)$; Riemann and other hypotheses


Mayer, Dieter H. The thermodynamic formalism approach to Selberg's zeta function for ${\text{PSL}}\left( {2,\mathbf{Z}} \right)$. Bull. Amer. Math. Soc. (N.S.) 25 (1991), no. 1, 55--60. https://projecteuclid.org/euclid.bams/1183657045

Export citation


  • [AF] R. Adler and L. Flatto, Cross section maps for the geodesic flow on the modular surface, Contemporary Math., vol. 26, Amer. Math. Soc., Providence, RI, 1984, pp. 9-24.
  • [A] E. Artin, Ein mechanisches System mit quasi-ergodischen Bahnen, Collected Papers, Addison-Wesley, Reading, MA, 1965, pp. 499-504.
  • [BS] R. Bowen and C. Series, Markov maps associated to Fuchsian groups, Inst. Hautes Études Sci. Publ. Math. 50 (1979), 153-170.
  • [F] D. Fried, The zeta functions of Ruelle and Selberg. I, Ann. Sci. École Norm. Sup. (4) 19 (1986), 491-517.
  • [G] A. Grothendieck, La theorie de Fredholm, Bull. Soc. Math. France 84 (1956), 319-384.
  • [M1] D. Mayer, The Ruelle-Araki transfer operator in classical statistical mechanics, Lecture Notes in Phys., vol. 123, Springer-Verlag, Berlin and New York, 1980.
  • [M2] D. Mayer, On the thermodynamic formalism for the Gauss map, Comm. Math. Phys. 130 (1990), 311-333.
  • [M3] D. Mayer, Continued fractions and related transformations, Ergodic Theory, Symbolic Dynamics and Hyperbolic Spaces, (T. Bedford, M. Keane, and C. Series, ed.), Oxford Univ. Press, Oxford, 1991.
  • [P] W. Parry, An analogue of the prime number theorem for closed orbits of shifts of finite type and their suspensions, Israel J. Math. 45 (1983), 41-52.
  • [Po1] M. Pollicott, Distribution of closed geodesics on the modular surface and quadratic irrationals, Bull. Soc. Math. France 114 (1986), 431-446.
  • [Po2] M. Pollicott, Some applications of the thermodynamic formalism to manifolds of constant negative curvature, Adv. Math. (to appear).
  • [R1] D. Ruelle, Zeta functions and statistical mechanics, Asterisque 40 (1976), 167-176.
  • [R2] D. Ruelle, Thermodynamic formalism, Addison-Wesley, Reading, MA, 1978.
  • [Sa] P. Sarnak, Determinants of Laplacians, Comm. Math. Phys. 110 (1987), 113-120.
  • [S] A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. 20 (1956), 47-87.
  • [Se] C. Series, The modular surface and continued fractions, J. London Math. Soc. (2) 31 (1985), 69-80.
  • [Sm] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817.
  • [V] A. B. Venkov, Spectral theory of automorphic functions, the Selberg zeta function, and some problems of analytic number theory and mathematical physics, Russian Math. Surveys (3) 34 (1979), 79-153.